A patient receiving long-term benzodiazaepine therapy should be considered for deprescribing.
Reasons to deprescribe:
(1) adverse effects of benzodiazepines: falls, daytime sedation, memory impairment, accidents
(2) loss of effectiveness with chronic use
(3) dependence and risk of withdrawal (manifested as insomnia, anxiety, irritability, sweating and gastrointestinal symptoms)
Deprescribing strategies include:
(1) abrupt discontinuation
(2) gradual tapering of dose
(3) gradual tapering of use
(4) substituting cognitive-behavioral therapy
(5) substituting an alternative agent such as melatonin
Deprescribing should be offered to all patients, especially:
(1) >= 65 years of age.
(2) duration of use > 4 weeks.
(3) if the reason for use can be managed by an alternative approach.
Gradual tapering can reduce withdrawal reactions.
The patient should be monitored during deprescribing to make sure that it is proceeding as planned.
To read more or access our algorithms and calculators, please log in or register.
Specialty: Pharmacology, clinical